Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 111, NWS Buffalo, NY

September 9, 2024Monroe County, Wayne County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Sep 9, 2024, 4:00 PM EDT for Monroe County, Wayne County, New York. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2024, 4:00 PM EDT (20:00 UTC)
Expired
Sep 9, 2024, 5:00 PM EDT
In force
60 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:01 PM EDTFUNNEL CLOUD4 Nnw Irondequoit, NYMultiple online videos of funnel cloud.
Sep 9, 4:01 PM EDTTSTM WND DMG4 Nnw Irondequoit, NYLarge tree branch down on Beach Ave.
Sep 9, 4:01 PM EDTTSTM WND DMGOntario Beach, NYBranches and tree debris in the streets in Ontario Beach. Time estimated from radar. Delayed report.
Sep 9, 4:15 PM EDTFUNNEL CLOUD2 E Irondequoit, NYMultiple online reports with images of a funnel cloud. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS51 KBUF 092000
SVRBUF
NYC055-117-092100-
/O.NEW.KBUF.SV.W.0111.240909T2000Z-240909T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
400 PM EDT Mon Sep 9 2024

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Western Wayne County in western New York...
  Northeastern Monroe County in western New York...

* Until 500 PM EDT.

* At 359 PM EDT, a severe thunderstorm was located near Irondequoit,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rochester, Irondequoit, Webster, Ontario, Newark, Williamson,
  Marion, Lyons, Sodus, and Walworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Ontario shoreline, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 15
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now!  Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 4325 7768 4335 7769 4328 7754 4332 7738
      4333 7724 4327 7692 4302 7703
TIME...MOT...LOC 1959Z 288DEG 21KT 4329 7755 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mitchell
2 follow-up statements
005 
WWUS51 KBUF 092023
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
423 PM EDT Mon Sep 9 2024

NYC055-117-092100-
/O.CON.KBUF.SV.W.0111.000000T0000Z-240909T2100Z/
Wayne NY-Monroe NY-
423 PM EDT Mon Sep 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WESTERN WAYNE AND EAST CENTRAL MONROE COUNTIES...

At 422 PM EDT, a severe thunderstorm was located near Webster, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rochester, Irondequoit, Webster, Ontario, Newark, Williamson, Marion,
Sodus, Walworth, and Charlotte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Ontario, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4324 7763 4331 7760 4328 7754 4332 7738
      4333 7724 4328 7697 4304 7709
TIME...MOT...LOC 2022Z 298DEG 19KT 4324 7748 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Apffel
665 
WWUS51 KBUF 092104
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
504 PM EDT Mon Sep 9 2024

NYC055-117-092114-
/O.EXP.KBUF.SV.W.0111.000000T0000Z-240909T2100Z/
Wayne NY-Monroe NY-
504 PM EDT Mon Sep 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WAYNE AND EAST CENTRAL
MONROE COUNTIES HAS EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

&&

LAT...LON 4324 7763 4331 7760 4328 7754 4332 7738
      4333 7724 4328 7697 4304 7709
TIME...MOT...LOC 2104Z 288DEG 21KT 4316 7716 

$$

Mitchell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:47 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 9, 2:47 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
247 PM EDT Mon Sep 9 2024

.SYNOPSIS...
A potent shortwave trough tracking southeast across the forecast
area will bring showers and thunderstorms to most of western & north
central NY through early this evening. High pressure and a large
ridge building into the region starting tonight will bring fair dry
weather through at least the rest of the week. Warming temperatures
will bring well above normal temperatures back by the second half of
the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Currently, a batch of showers tracking across Lake Ontario are
strengthening with radar indicated strong gusty winds and hail
within some of the storms. The entire area of showers/storms
will continue to track toward the south shore of Lake Ontario
and inland this afternoon. Storms near the central portion of
the south shore of Lake Ontario are riding along a boundary that
is tracking that batch of storms more in an easterly direction,
but the entire area will continue to expand south/southeast.

This afternoon, a potent shortwave trough over and just north of
Lake Huron will track southeast across the forecast area into the
evening hours. As this trough tracks toward the area, some increased
forcing out ahead of the trough has resulted in showers and
thunderstorms to develop over NY and ON. Forcing will continue to
increase right out ahead of the trough and a larger and more
organized batch of showers and thunderstorms will track southeast
across the Eastern Great Lakes and into the forecast area.
Shower/thunderstorm potential will increase through the afternoon
and into the early evening. Increased instability with MLCAPE values
of around 500-750 J/kg and effective layer shear values of around 30
kts across the area will be possible, resulting in the potential for
a few strong to severe thunderstorms. Small hail will also be
possible with cooler air aloft. The Storm Prediction Center has
placed much of the forecast area in a 'Marginal Risk' for severe
thunderstorms. Guidance is focusing on the eastern two thirds of the
forecast area for the best chance for showers/storms, but the chance
for at least a few showers is there for the entire forecast area.
Mesoscale analysis does show some higher shear values across the far
southwestern portions of the area, but generally farther away from
the better chance for showers/storms. Afternoon highs in the mid 60s
to low 70s can be expected for most area, with a few low 60s for the
Tug Hill possible. Rain cooled temperatures may come in a little
lower than these values where afternoon showers occur.

Tonight, showers and thunderstorms will track out of the area and
end from northwest to southeast. Most of the showers should be out
of the area by the late evening. High pressure and increased ridging
will start to build east toward the region, this will help bring in
drier weather and push clouds out of the area through the night. Sky
cover should be partly to mostly sunny by daybreak across much of
the area. Nighttime temperatures will dip down to the mid 40s to mid
50s. For areas where showers do occur earlier in the day/evening,
and clearing occurs quickly enough, some fog may develop.

Tuesday, a building ridge and sfc high will provide for another
stretch of fair dry weather starting on Tuesday. High temperatures
will be in the upper 60s to mid 70s from the higher terrain to the
lower elevations respectively. Winds will generally be light and
variable for much of the day.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY NIGHT/...
Mid-level ridge spread across the upper Midwest and Great Lakes
Tuesday night will amplify and build northward while settling
eastward into the central Great Lakes through Friday night.
Meanwhile in the lower levels of the atmosphere, temperatures at
850mb will warm up from +12C to +15C by Friday, creating a gradual
day-to-day warming trend at the surface. Not only will temperatures
throughout this time return to normal Wednesday but surpass the
normals Thursday and Friday. Highs by Friday will feature low to mid
80s, a good 10 degrees above normals.

Otherwise, surface high pressure associated with the ridge aloft
will support bountiful amounts of subsidence, keeping things on the
dry side throughout the later half of the week.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
While the pattern over North America will become much more
complicated/interesting, we can rest assured that fair warm weather
will REMAIN in place over our forecast area. Thank you, Rex Block.

Setting the scene for the weekend, Friday morning, remnants of a
tropical system will have pushed northward out of the western Gulf
of Mexico to the Lower Mississippi valley. During this features
extratropical transition, a large Rex block will develop, as
anomalously strong ridging will slide poleward stretching from the
Upper Great Lakes to Hudson Bay.

During the course of the weekend, the Rex block will  somewhat break
down. The closed mid level circulation will slowly drift to the
Lower Ohio valley, while the blocking mid level ridge becomes
negatively tilted and is primarily being anchored over the Lower
Great Lakes region. Resulting southeast flow will direct some
Atlantic moisture into our region with a a bit more cloud cover,
however dry warm weather will remain in place.

Looking further into the future, the large ridge over the Mid-
Atlantic region is forecast to remain in place through the first
half of the following week (Sept 16-20), which will keep
temperatures well above normal for the foreseeable future.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
This afternoon, a wave of energy tracking southeast across
Ontario and into the forecast area will cause showers and
thunderstorms across much of the forecast area, especially from
KROC to KART. Lower CIGs and VSBY within any heavier showers
will lower to IFR. Otherwise a mix of MVFR & VFR CIGs can be
expected. Localized gusty winds and small hail with
thunderstorms will also be possible.

Tonight, mainly VFR, except for in area of showers and thunderstorms
during the first half of the evening that may cause lowered flight
cats to IFR. Outside of lingering showers/storms MVFR CIGs should
slowly improve to VFR for most of the area. Some lowers VSBYs/CIGs
to IFR possible for areas where patchy fog develops, with the best
chance for areas of the Southern Tier.

Tuesday, VFR with high pressure and ridge building into the region.
Winds will be light and variable for most areas.

Outlook...

Tuesday night through Saturday...VFR.

&&

.MARINE...
Southwest flow will be strong enough on Lake Erie to support Small
Craft Advisories through the afternoon. Winds are a bit weaker on
Lake Ontario with marginal conditions expected through the
afternoon. Small Crafts are currently in place for both lakes, with
the exception of the west Lake Ontario Zone.

Winds weaken this evening and continue to be light for the rest of
the week as high pressure and ridging builds into the Eastern Great
Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 PM EDT this evening for NYZ010-
     019-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020-
         040-041.
         Small Craft Advisory until 8 PM EDT this evening for
         LOZ043>045.

&&

SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...EAJ
LONG TERM...EAJ/RSH
AVIATION...SW
MARINE...SW
Hazardous weather outlook, Sep 9, 3:53 PM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
353 PM EDT Mon Sep 9 2024

NYZ001>008-011>014-020-021-102000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
353 PM EDT Mon Sep 9 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Showers and a few thunderstorms are likely this afternoon through
this evening. A few storms may produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-085-102000-
Northern Erie-Southern Erie-
353 PM EDT Mon Sep 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Showers and a few thunderstorms are likely from this afternoon through
this evening. A few storms may produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-102000-
Chautauqua-
353 PM EDT Mon Sep 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-102000-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
353 PM EDT Mon Sep 9 2024

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Showers and a few thunderstorms are likely from this afternoon through
this evening. A few storms may produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ024-102000-
Saint Lawrence River from Ogdensburg to Saint Regis-
353 PM EDT Mon Sep 9 2024

This Hazardous Weather Outlook is for portions of Saint Lawrence
River.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-102000-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
353 PM EDT Mon Sep 9 2024

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

Showers and a few thunderstorms are likely from this afternoon through
this evening. A few storms may produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 9, 3:26 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
326 PM EDT Mon Sep 9 2024

NYZ003-004-092015-
Wayne NY-Monroe NY-
326 PM EDT Mon Sep 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAYNE AND
NORTHEASTERN MONROE COUNTIES THROUGH 415 PM EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hilton, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Irondequoit, Hilton, Webster, Ontario, Charlotte, Union
Hill, Braddock Bay, and Rochester General Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4339 7775 4328 7754 4332 7738 4333 7723
      4315 7725 4317 7754 4332 7785 4340 7787
TIME...MOT...LOC 1926Z 279DEG 22KT 4335 7779

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:01 AM EDTSmall Craft AdvisoryBUF18 hr
Sep 9, 2:27 PM EDTSpecial Marine WarningBUF63 min
Sep 9, 3:12 PM EDTSpecial Marine WarningBUF33 min
Sep 9, 3:26 PM EDTSpecial Weather StatementBUFMonroe49 min
Sep 9, 3:30 PM EDTSpecial Marine WarningBUF45 min
Sep 9, 3:46 PM EDTSpecial Marine WarningBUF59 min
Sep 9, 3:47 PM EDTSpecial Marine WarningBUF58 min
Sep 9, 4:14 PM EDTSpecial Marine WarningBUF31 min
Sep 9, 4:22 PM EDTSevere Thunderstorm WarningBUFErie, Niagara53 min
Sep 9, 4:36 PM EDTSpecial Weather StatementBUFOswego39 min
Sep 9, 5:02 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego58 min
Sep 9, 5:05 PM EDTFlash Flood WarningBUFMonroe, Wayne4 hr
Sep 9, 5:09 PM EDTTornado WarningBUFJefferson, Lewis, Oswego51 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.